Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 256, NWS St. Louis, MO

May 26, 20244 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 26, 2024, 5:49 PM CDT for 4 counties in Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2024, 5:49 PM CDT (22:49 UTC)
Expired
May 26, 2024, 6:30 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MO, Franklin County, MO, Jefferson County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:01 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
742 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS53 KLSX 262249
SVRLSX
MOC055-071-099-221-262330-
/O.NEW.KLSX.SV.W.0256.240526T2249Z-240526T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
549 PM CDT Sun May 26 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Eastern Crawford County in east central Missouri...
  Southwestern Jefferson County in east central Missouri...
  Northern Washington County in east central Missouri...
  Southeastern Franklin County in east central Missouri...

* Until 630 PM CDT.

* At 549 PM CDT, a severe thunderstorm was located near Miramiguoa
  Park, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Anthonies Mill, Old Mines, Richwoods, Fletcher, and Morse Mill.

This also includes Washington State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for east central
Missouri.

&&

LAT...LON 3810 9119 3828 9101 3828 9062 3799 9065
TIME...MOT...LOC 2249Z 267DEG 28KT 3818 9107 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
3 follow-up statements
577 
WWUS53 KLSX 262257
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
557 PM CDT Sun May 26 2024

MOC055-262306-
/O.CAN.KLSX.SV.W.0256.000000T0000Z-240526T2330Z/
Crawford MO-
557 PM CDT Sun May 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for east central
Missouri.

&&

LAT...LON 3808 9105 3828 9093 3828 9062 3799 9065
TIME...MOT...LOC 2256Z 273DEG 36KT 3815 9096 

$$

MOC071-099-221-262330-
/O.CON.KLSX.SV.W.0256.000000T0000Z-240526T2330Z/
Jefferson MO-Washington MO-Franklin MO-
557 PM CDT Sun May 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN JEFFERSON...NORTHERN WASHINGTON AND SOUTHEASTERN
FRANKLIN COUNTIES...

At 556 PM CDT, a severe thunderstorm was located 7 miles west of
Richwoods, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Old Mines, Richwoods, Fletcher, and Morse Mill.

This also includes Washington State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for east central
Missouri.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3808 9105 3828 9093 3828 9062 3799 9065
TIME...MOT...LOC 2256Z 273DEG 36KT 3815 9096 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
370 
WWUS53 KLSX 262303
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
603 PM CDT Sun May 26 2024

MOC071-099-221-262330-
/O.CON.KLSX.SV.W.0256.000000T0000Z-240526T2330Z/
Jefferson MO-Washington MO-Franklin MO-
603 PM CDT Sun May 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN JEFFERSON...NORTHEASTERN WASHINGTON AND SOUTHEASTERN
FRANKLIN COUNTIES...

At 603 PM CDT, a severe thunderstorm was located near Richwoods,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Richwoods, Morse Mill, and Fletcher.

This also includes Washington State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for east central
Missouri.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3808 9097 3828 9088 3828 9062 3799 9065
TIME...MOT...LOC 2303Z 275DEG 30KT 3811 9087 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
804 
WWUS53 KLSX 262323
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
623 PM CDT Sun May 26 2024

MOC071-099-221-262332-
/O.EXP.KLSX.SV.W.0256.000000T0000Z-240526T2330Z/
Jefferson MO-Washington MO-Franklin MO-
623 PM CDT Sun May 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
NORTHEASTERN WASHINGTON AND SOUTHEASTERN FRANKLIN COUNTIES WILL
EXPIRE AT 630 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for east central
Missouri.

&&

LAT...LON 3808 9097 3828 9088 3828 9062 3799 9065
TIME...MOT...LOC 2322Z 267DEG 28KT 3812 9070 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:21 PM CDT, 2 hours 28 minutes earlier. Its key messages:

  • -Significant severe thunderstorms are likely through this evening, along and south of I-70. The main threats are very large hail (2"+), damaging winds (70-80+ mph), and strong tornadoes (EF2 or higher). -Locally heavy rainfall, up to 2-5 inches, is possible with this round of storms. -Dry and mild weather expected through the work week with temperatures near normal.
Area forecast discussion, May 26, 3:21 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
321 PM CDT Sun May 26 2024

.KEY MESSAGES...

-Significant severe thunderstorms are likely through this evening,
along and south of I-70. The main threats are very large hail (2"+),
damaging winds (70-80+ mph), and strong tornadoes (EF2 or higher).

-Locally heavy rainfall, up to 2-5 inches, is possible with this
round of storms.

-Dry and mild weather expected through the work week with
 temperatures near normal.

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 316 PM CDT Sun May 26 2024

Latest visible satellite and radar imagery indicates that a cu
field is developing between I-70 and I-44, as well as scattered
storms as of 20z. In the meantime, strong heating is occurring in
this area with steep LR (8-8.5C/km), MU CAPEs 2000-3000 J/kg, as
well as decent deep layer shear (50-60kts). So thunderstorms will
continue to develop in this area within the strongly sheared
environment. Supercells will be the dominant convective mode then
transition to a more linear structure as the activity exits the
forecast area later this evening. There is a risk for all severe
hazards including very large hail (2"+), damaging winds (70-80+
mph) and strong tornadoes (EF2 or higher), especially along and
south of I-70.

Otherwise, there is still the possibility of locally heavy rainfall
as the storms move through. With west-east shear parallel to the
outflow boundary, could see training storms through this evening.
The latest HREF probability matched mean indicates the potential for
rainfall up to 2" over a 3 hour period. Areas that have already seen
modest rainfall in the past two days will be at higher risk for
flash flooding. So the Flood Watch remains in effect until 06z
Monday.

Surface ridge will build in behind the cold front late tonight with
dry and pleasant weather returning on Monday. Lows tonight will be
in the mid 50s to low 60s. In the meantime, a secondary shortwave
will rotate around the system and sink southeast through the
forecast area during the day on Monday. Will see increasing cu
field, but the best chances for showers will be just north of the
forecast area. Highs will be in the upper 70s to mid 80s.

Byrd
&&

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 316 PM CDT Sun May 26 2024

Upper level ridge will build over the western CONUS while
troughing lingers over the eastern half. Therefore the forecast
area will be in northwest flow aloft with temperatures a bit below
normal through the end of the work week. Otherwise, the pattern
begins to change late in the work week with chances of rain
returning by next weekend.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1234 PM CDT Sun May 26 2024

Morning activity now well east of TAF sites. Still expect another
round of showers and storms will develop, mainly along and south
of I-70. So kept KUIN dry and VFR. Otherwise, for TAF sites along
I-70 have vicinity thunderstorm mention. For KCOU and KJEF it
will be between 18z Sunday and 01z Monday, then for St. Louis
metro area TAFs between 21z Sunday and 03z Monday, tapering off
once cold front moves through region.

As for the winds, gusty south to southwest winds will veer to the
northwest behind the cold front and diminish.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 1 AM CDT Monday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch until 1 AM CDT Monday for Bond IL-Calhoun IL-Clinton
     IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Marion IL-Monroe IL-Montgomery IL-Randolph IL-Saint Clair
     IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, May 26, 4:19 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
419 PM CDT Sun May 26 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-272130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
419 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through this evening with significant
severe storms possible. Damaging winds up to 80 mph, large hail up to
two inches in diameter, strong tornadoes, and flash flooding are the
primary hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service.

Byrd

In the hours before

Local storm report, May 26, 5:35 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
535 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Hail             Eureka                  38.50N 90.64W
05/26/2024  E1.00 Inch       St. Louis          MO   Public

&&

MMG
Local storm report, May 26, 5:36 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
536 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Hail             2 W Eureka              38.50N 90.67W
05/26/2024  M1.75 Inch       St. Louis          MO   Trained Spotter

&&

PW
Local storm report, May 26, 5:46 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
546 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Hail             Valley Park             38.55N 90.49W
05/26/2024  E1.75 Inch       St. Louis          MO   Public

&&

PW
Local storm report, May 26, 5:47 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
547 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Hail             1 S Fenton              38.52N 90.45W
05/26/2024  E1.00 Inch       St. Louis          MO   Trained Spotter

&&

PW
Local storm report, May 26, 5:48 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
548 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     Hail             1 S Pontoon Beach       38.71N 90.05W
05/26/2024  E1.00 Inch       Madison            IL   NWS Employee

&&

AE
Local storm report, May 26, 5:49 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
549 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             2 SSW Manchester        38.57N 90.52W
05/26/2024  E1.00 Inch       St. Louis          MO   Fire Dept/Rescue

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:31 AM CDTSevere Thunderstorm WarningLSXMoniteau29 min
May 26, 12:57 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau33 min
May 26, 5:37 AM CDTSevere Thunderstorm WarningLSXReynolds38 min
May 26, 5:59 AM CDTSevere Thunderstorm WarningLSXIron46 min
May 26, 6:15 AM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois45 min
May 26, 6:40 AM CDTAreal Flood AdvisoryLSXBoone, Callaway3 hr
May 26, 11:50 AM CDTRiver Flood WarningLSXPerry, Sainte Genevieve4 days
May 26, 3:17 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau43 min
May 26, 3:30 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren45 min
May 26, 3:45 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage45 min
May 26, 3:46 PM CDTRiver Flood WarningLSXReynolds65 hr
May 26, 4:06 PM CDTSevere Thunderstorm WarningLSXCole, Osage39 min
May 26, 4:09 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXFranklin, Gasconade, Warren51 min
May 26, 4:14 PM CDTAreal Flood AdvisoryLSXCole, Osage3 hr
May 26, 4:37 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis38 min
May 26, 4:39 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage51 min
May 26, 4:47 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren43 min
May 26, 4:58 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren35 min
May 26, 5:01 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis3 hr
May 26, 5:05 PM CDTAreal Flood AdvisoryLSXFranklin, Gasconade, Montgomery, Saint Charles, Warren3 hr
May 26, 5:09 PM CDTTornado WarningLSXFranklin, Jefferson, Saint Louis51 min
May 26, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis, City of Saint Louis38 min
May 26, 5:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis35 min
May 26, 5:43 PM CDTTornado WarningLSXSaint Louis, City of Saint Louis47 min
May 26, 5:48 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis15 min
May 26, 6:06 PM CDTSevere Thunderstorm WarningLSXCrawford39 min
May 26, 6:09 PM CDTTornado WarningLSXReynolds51 min
May 26, 6:14 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois46 min
May 26, 6:16 PM CDTSevere Thunderstorm WarningLSXIron, Washington44 min
May 26, 6:26 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve49 min
May 26, 6:30 PM CDTAreal Flood AdvisoryLSXCity of Saint Louis3 hr
May 26, 6:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXIron, Sainte Genevieve, Saint Francois, Washington46 min
May 26, 6:46 PM CDTTornado WarningLSXReynolds27 min
May 26, 6:51 PM CDTTornado WarningLSXIron, Madison, Reynolds39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.